Aspirin for pain relief

1. About aspirin for pain relief

Aspirin is an everyday painkiller for aches and pains such as headache, toothache and period pain. It can also be used to treat colds and 'flu-like' symptoms, and to bring down a fever (38C and above). It is also known as acetylsalicylic acid.

Aspirin is also available combined with other ingredients in some cold and flu remedies.

You can buy most types of aspirin from pharmacies, shops and supermarkets. Some types are only available on prescription.

It comes as tablets or suppositories - medicine that you push gently into your anus. It also comes as a gel for mouth ulcers and cold sores.

If you've had a stroke or heart attack or are at high risk of a heart attack, your doctor may recommend that you take a daily low dose aspirin. This is different to taking aspirin for pain relief. Only take low dose aspirin if your doctor recommends it. Read our information on low dose aspirin.

2. Key facts

  • It's best to take aspirin with food. That way, you'll be less likely to get an upset stomach or stomach ache.
  • Never give aspirin to children under the age of 16 (unless their doctor prescribes it). It can make children more likely to develop a very rare but serious illness called Reye's syndrome.
  • Aspirin is generally safe to take as a painkiller in the first 6 months of pregnancy (up to 30 weeks). It's not recommended after 30 weeks of pregnancy or while breastfeeding.
  • Many supermarkets, shops and pharmacies sell their own brand aspirin. Aspirin is also called by the brand names Caprin, Disprin, and Nu-Seals. The brand name for aspirin as a suppository is Resprin. Aspirin is an ingredient in Anadin Original, Anadin Extra, Alka-Seltzer Original, Alka-Seltzer XS and Beechams Powders.
  • Aspirin as a mouth gel has the brand name Bonjela. Like other aspirin products, it's only for people aged 16 and over. Bonjela Teething Gel and Bonjela Junior Gel don't contain aspirin, so you can give them to children under 16.

3. Who can and can't take aspirin for pain relief

Most people aged 16 and over can safely take aspirin.

However, aspirin isn't suitable for some people.

Never give aspirin to a child younger than 16, unless their doctor prescribes it. There's a possible link between aspirin and Reye's syndrome in children. Reye's syndrome is a very rare illness that can cause serious liver and brain damage.

Important

Never give aspirin to children under 16, unless their doctor prescribes it.

To make sure aspirin as a painkiller (including mouth gel) is safe for you, tell your doctor or pharmacist if you have:

If you're pregnant, trying to get pregnant or if you want to breastfeed, check with your doctor that it's safe for you to take aspirin.

4. How and when to take it

The dose of aspirin that's right for you depends on the kind of aspirin you're taking, why you're taking it and how well it helps your symptoms.

Aspirin tablets

Aspirin usually comes as 300mg tablets.

The usual dose is 1 or 2 tablets every 4 to 6 hours.

Important

Do not take more than 12 tablets in 24 hours. Wait at least 4 hours between doses.

Aspirin comes as several different types of tablet:

  • standard tablets - that you swallow whole with water
  • soluble tablets - that you dissolve in a glass of water
  • enteric coated tablets - that you swallow whole with water

Enteric tablets have a special coating that may make them gentler on your stomach. Do not chew or crush them because it will stop the coating working. If you also take indigestion remedies, take them at least 2 hours before or after you take your aspirin. The antacid in the indigestion remedy affects the way the coating on these tablets works.

You can buy aspirin tablets and soluble tablets from both pharmacies and supermarkets.

Aspirin suppositories

Aspirin suppositories are medicine that you push gently into your anus. To use them, follow the instructions on the leaflet inside the packet.

Aspirin suppositories come in 2 strengths. They contain 150mg or 300mg of aspirin. You can buy them from a pharmacy.

If you're taking 150mg: the usual dose is 3 to 6 suppositories. This is 450mg to 900mg every 4 hours. The maximum dose is 24 of the 150mg suppositories in 24 hours.

If you're taking 300mg: the usual dose is 1 to 3 suppositories. This is 300mg to 900mg every 4 hours. The maximum dose is 12 of the 300mg suppositories in 24 hours.

If you need a dose of 450mg or 750mg, your doctor or pharmacist will give you a mixture of strengths and explain how to take it.

Important

Do not use more than 24 of the 150mg suppositories or 12 of the 300mg in 24 hours. Wait at least 4 hours between doses.

Aspirin mouth gel

You can buy aspirin mouth gel (Bonjela) from pharmacies and supermarkets. Do not give Bonjela to children. You can give Bonjela Teething Gel or Bonjela Junior to children as they don't contain aspirin.

For mouth ulcers or sores, massage about a centimetre (half an inch) of gel onto the sore area. Apply it to the inside of your mouth or gums every 3 hours as needed.

If you have dentures (false teeth), take them out before you apply the mouth gel. Then wait at least 30 minutes after applying the gel before putting your dentures back in your mouth.

What if I take too much?

Taking 1 or 2 extra tablets by accident is unlikely to be harmful.

The amount of aspirin that can lead to overdose varies from person to person.

Call your doctor straight away if:

You take more than the daily limit of 12 tablets in 24 hours and experience side effects such as:

  • feeling sick (nausea)
  • ringing in the ears (tinnitus)
  • hearing problems
  • confusion
  • feeling dizzy

If you need to go to a hospital accident and emergency (A&E) department, do not drive yourself - get someone else to drive you or call for an ambulance.

Take the aspirin packet or leaflet inside it, plus any remaining medicine, with you.

5. Taking aspirin with other painkillers

It's safe to take aspirin with paracetamol or codeine.

But do not take aspirin with ibuprofen or naproxen without talking to a doctor. Aspirin, ibuprofen and naproxen belong to the same group of medicines called non-steroidal anti-inflammatory drugs (NSAIDs). If you take them together, aspirin plus ibuprofen or naproxen may increase the chance of you getting side effects like stomach ache.

Speak to your pharmacist if you're unsure about dosages and timings when taking aspirin with other painkillers.

6. Side effects

Like all medicines, aspirin can cause side effects although not everyone gets them.

Common side effects

Common side effects of aspirin happen in more than 1 in 100 people. Talk to your doctor or pharmacist if the side effects bother you or don't go away:

  • mild indigestion
  • bleeding more easily than normal - because aspirin thins your blood it can sometimes make you bleed more easily. For example, you may get nosebleeds, bruise more easily, and if you cut yourself, the bleeding may take longer than normal to stop.

Serious side effects

It happens rarely, but some people have serious side effects after taking aspirin.

Call a doctor straight away if you get:

  • red, blistered and peeling skin
  • coughing up blood or blood in your pee, poo or vomit
  • yellow skin or the whites of your eyes turn yellow - this can be a sign of liver problems
  • painful joints in the hands and feet - this can be a sign of high levels of uric acid in the blood
  • swollen hands or feet - this can be a sign of water retention

Serious allergic reaction

In rare cases, it's possible to have a serious allergic reaction (anaphylaxis) to aspirin.

Contact a doctor straight away if:

  • you get a skin rash that may include itchy, red, swollen, blistered or peeling skin
  • you're wheezing
  • you get tightness in the chest or throat
  • you have trouble breathing or talking
  • your mouth, face, lips, tongue or throat start swelling

These are warning signs of a serious allergic reaction. A serious allergic reaction is an emergency.

These aren't all the side effects of aspirin. For a full list see the leaflet inside your medicines packet.

Information:

You can report any suspected side effect to the UK safety scheme.

7. How to cope with side effects

What to do about:

  • mild indigestion - take your aspirin with food. If the indigestion still doesn't go away, it could be a sign that the aspirin has caused a stomach ulcer. Talk to your doctor - they may prescribe something to protect your stomach or switch you to a different medicine.
  • bleeding more easily than normal - be careful when doing activities that might cause an injury or a cut. It might be best to stop doing contact sports such as football, rugby and hockey, while you're taking aspirin. Wear gloves when you use sharp objects like scissors, knives, and gardening tools. Use an electric razor instead of wet shaving and use a soft toothbrush and waxed dental floss to clean your teeth. See a doctor if you're worried about any bleeding.

8. Pregnancy and breastfeeding

It's safe to take aspirin as a painkiller in the first 6 months of pregnancy (up to 30 weeks).

Do not take aspirin for pain relief after 30 weeks of pregnancy. It can cause complications - including breathing and blood clotting problems - in the newborn baby. For most women, paracetamol is the best painkiller to take in late pregnancy.

If you've taken aspirin after week 30 of pregnancy, especially if you've taken it for a long time, tell your doctor or midwife straight away so they can check the health of your baby.

For more information about how aspirin can affect you and your baby during pregnancy, visit the Best Use of Medicines in Pregnancy (BUMPS) website.

Breastfeeding and aspirin

Aspirin isn't normally recommended during breastfeeding. For most women, it's better to take paracetamol or ibuprofen to control pain or fever while you're breastfeeding.

Tell your doctor if you're:

  • trying to get pregnant
  • pregnant
  • breastfeeding

9. Cautions with other medicines

Some medicines interfere with the way aspirin works.

Tell your doctor if you're taking these medicines before you start taking aspirin:

  • medicines to thin blood or prevent blood clots such as clopidogrel and warfarin - taking them with aspirin might cause bleeding problems
  • medicines for pain and inflammation such as ibuprofen and prednisolone
  • medicines to prevent organ rejection after transplant such as ciclosporin and tacrolimus
  • medicines to treat high blood pressure such as furosemide and ramipril
  • digoxin, a medicine for heart problems
  • lithium, a medicine for mental health problems
  • acetazolamide, for an eye problem called glaucoma
  • methotrexate, a medicine used to stop the immune system overreacting and sometimes to treat some types of cancer
  • diabetes medicines, such as insulin and gliclazide

Mixing aspirin with herbal remedies or supplements

Aspirin may not mix well with quite a lot of complementary and herbal medicines. Aspirin could change the way they work and increase your chances of side effects.

For safety, speak to your pharmacist or doctor before taking any herbal or alternative remedies with aspirin.

Important

Tell your doctor or pharmacist if you are taking any other medicines, including herbal medicines, vitamins or supplements.

10. Common questions

How does aspirin for pain relief work?

If you've been hurt or have an infection, your body makes hormones called prostaglandins. The prostaglandins cause swelling and sometimes fever and they send pain signals to the brain. This is all part of your body's natural response to injury. The swelling and fever can help your body heal.

Aspirin stops your body making prostaglandins and this lowers the pain and reduces swelling and fever.

When will I feel better?

You should start to feel better 20 to 30 minutes after taking aspirin.

Is it safe to take aspirin for a long time?

It's best to take the lowest dose that works for you for the shortest possible time. That way there's less chance that you'll get unwanted side effects like stomach ache.

How long should I take aspirin for?

If you're taking aspirin for a short-lived pain like toothache or period pain, you may only need to take it for a day or 2.

If you've bought it from a shop, supermarket or pharmacy and need to use aspirin for more than 3 days, ask your doctor or pharmacist for advice.

If your doctor has prescribed your aspirin, take it for as long as they recommend.

Is aspirin better than paracetamol or ibuprofen?

Aspirin, ibuprofen and paracetamol are all effective painkillers. Aspirin may be better than paracetamol for some pains such as period pain or migraines (if you have heavy periods, it can make them heavier). Some people find aspirin better than paracetamol for back pain.

Paracetamol is typically used for mild or moderate pain. It may be better than aspirin for headaches, toothache, sprains, stomach ache, and nerve pain like sciatica.

Ibuprofen works in a similar way to aspirin. It can be used for back pain, strains and sprains, as well as pain from arthritis. Like aspirin, it is also good for toothache and period pain.

Why do some brands of aspirin contain caffeine?

Caffeine is added to some of the painkillers you can buy from pharmacies.

Research shows that caffeine (the amount you would get in a mug of coffee) may make painkillers work better for some people who are in a lot of pain.

There's caffeine as well as aspirin in these brands:

  • Anadin Original (aspirin and caffeine)
  • Anadin Extra (aspirin, caffeine and paracetamol)
  • Beechams Powders (aspirin and caffeine)
What if aspirin doesn't work?

If aspirin doesn't work, there are other medicines that you can use to treat pain or inflammation, including:

Ibuprofen and ibuprofen-like painkillers are sometimes available as creams or gels that you rub on to the part of your body that's painful.

Some painkillers are only available on prescription.

If aspirin doesn't work for you, talk to your doctor or pharmacist about other treatment options that might be more suitable. Your doctor may be able to prescribe a stronger painkiller or recommend another treatment, such as exercise or physiotherapy.

Can I drink alcohol with it?

Yes, you can drink alcohol while taking aspirin. However, drinking too much alcohol while you're taking aspirin can irritate your stomach.

Does aspirin cause stomach ulcers?

Aspirin can cause ulcers in your stomach or gut, especially if you take it for a long time or in big doses.

Your doctor may tell you not to take aspirin if you have a stomach ulcer, or if you've had one in the past.

If you're at risk of getting a stomach ulcer and you need a painkiller, take paracetamol instead of aspirin as it's gentler on your stomach.

Can aspirin prevent cancer?

Recent research suggests that aspirin could help to prevent certain types of cancer, for example bowel cancer.

However, don't take aspirin without discussing it with your doctor. Aspirin can cause serious side effects, such as bleeding and not everyone can take it.

Speak to your GP about the risks and benefits of taking aspirin if you're at risk of getting cancer.

Is there any food or drink I need to avoid?

You can eat and drink normally while taking aspirin.

Will it affect my fertility?

There's no firm evidence to suggest that taking aspirin will reduce fertility in either men or women.

However, if you're trying to get pregnant speak to a pharmacist or your doctor about it. They may want to review your treatment.

Will it affect my contraception?

For women, aspirin won't affect any contraceptives, including the combined pill or emergency contraception.

Page last reviewed: 15/11/2018
Next review due: 15/11/2021